The most widely prescribed acne treatment has caused two people to die and another to have a liver transplant, according to a report in the British Medical Journal.
There is increasing evidence that Minocycline, an antibiotic, can cause a form of drug- induced liver disease, hepatitis, or lupus, a disabling auto- immune disease.
Minocycline, sold as Minocin MR, is one of the most widely prescribed antibiotics for acne largely because it needs to be given only once or twice a day and seems not to induce resistance. In 1993 there were more than 800,000 prescriptions of the drug at a cost of pounds 23.3m.
But up to April 1994, 11 cases of minocycline-induced lupus and 16 cases of hepatitis had been reported to the Committee on the Safety of Medicines, according to a paper by Andrew Gough, consultant registrar at Harrogate District Hospital's department of rheumatology. Most cases described were women. Analysis of these cases and seven others show the severity of the reactions.
A 17-year-old girl developed fatal liver disease, skin infections and fever after a one-month course of minocycline, despite being given a liver transplant. And a 22-year-old woman died after taking the antibiotic for five months as a result of pancytopenia (reduction in blood cells across the body).
Others found themselves chairbound or initially unable to hold a cup, and another two suffered from jaundice. Other adverse affects of the drug include blue-black excessive pigmentation of the skin, mucus membranes, nails, adult teeth and internal organs. But those who stopped taking the drug recovered within three months, although five people who started taking the drug again found their symptoms reoccurring.
In an accompanying leading article, the BMJ said that "serious reactions are rare" to minocycline but recommends that its "unusual propensity" for causing such reactions "may make it less safe than other tetracyclines and this should be taken into account when treating essentially benign conditions such as acne".Reuse content